Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 220, NWS Springfield, MO

July 30, 1998Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 30, 1998, 7:22 PM CDT for Oregon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1998, 7:22 PM CDT (00:22 UTC)
Expired
Jul 30, 1998, 11:25 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 310023
FFWSGF
MOC149-310425-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 1125 PM CDT

* AT 715 PM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM 30 MILES SOUTHEAST OF WEST PLAINS NEAR THE TOWN OF
  CALM.  THIS STORM WAS MOVING EAST AT 25 MPH.

* THUNDERSTORMS CONTINUE TO BACKBUILD ACROSS SOUTHEAST OREGON
  COUNTY.  DOPPLER RADAR HAS ESTIMATED BETWEEN ONE AND TWO INCHES
  WITH THESE STORMS DURING THE PAST HALF HOUR WITH ANOTHER ONE TO TWO
  INCHES OF ADDITIONAL RAIN POSSIBLE.  PERSONS IN EXTREME SOUTHEAST
  OREGON COUNTY AND ALONG THE ELEVEN POINT RIVER SHOULD BE PREPARED
  TO MOVE TO HIGHER GROUND SHOULD FLOODING DEVELOP.


THIS IS A DANGEROUS SITUATION.  IF CAMPING...BE PREPARED TO MOVE TO
HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP.  MOTORISTS SHOULD
AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS.

SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO
CROSS FLOODED LOW WATER CROSSINGS.  IF FLOODED ROADWAYS BXLOCK YOUR
WAY...FIND AN ALTERNATE ROUTE.

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:45 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 30, 1:45 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT THU JUL 30 1998

FORECAST PROBLEM FOR TONIGHT WILL BE CHANCE OF PRECIPITATION AND NEED
FOR FLASH FLOOD WATCH.

SURFACE FRONT AT 16Z APPEARS TO EXTEND FROM NORTH OF THE STL TO NORTH
OF COU...THEN SOUTHEAST TO NEAR CNU...THEN SOUTHWEST TO LOW PRESSURE
SYS NEAR PNC.  LOW CLOUDS AND SCATTERED SHOWERS OCCURRING BEHIND
FRONT OVER NORTHERN MISSOURI WEST INTO KANSAS.  SATELLITE AND RADAR
INDICATES HEAVIER SHOWERS AND THUNDERSTORMS HAVE MOVED EAST INTO
ILLINOIS  ASSOCIATED WITH VORTICITY MAX.  SOUTHWEST WINDS OVER
OKLAHOMA SPREADING VERY WARM TEMPERATURES INTO NORTHERN ARKANSAS
AND SOUTHWEST MISSOURI. AT 1 PM...SPRINGFIELD...JOPLIN AND
WEST PLAINS WERE UP TO 88 DEGREES.

MODELS TAKE SURFACE FRONT SLOWLY SOUTHWARD INTO SOUTHERN MISSOURI AND
SOUTHERN KANSAS BY FRIDAY MORNING.  PREFER THE SLOWER NGM SOLUTION AS
ETA APPEARS TO TAKE FRONT TO FAR SOUTH TO QUICKLY.  SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG THIS FRONT AT IT MOVES
SOUTHWARD.  NOT SURE ABOUT NEED FOR OR LOCATION OF FLASH FLOOD WATCH
FOR TONIGHT.  SOUTHWARD MOVING FRONT SHOULD TAKE PRECIPITATION SOUTH
OF AREA WITH LOWEST FLASH FLOOD GUIDANCE.  FLASH FLOOD GUIDANCE STILL
FAIRLY HIGH SOUTH OF LINE FROM FT SCOTT TO JOPLIN TO OZARK TO ALTON.
MODELS INDICATE LOW QPF FOR TONIGHT...LESS THAN 1/3 OF AN INCH...BUT
PRECIPITABLE WATER REMAINS HIGH AND ANY THUNDERSTORMS THAT DO DEVELOP
WILL HAVE THE POTENTIAL FOR HEAVY RAIN.

AT PRESENT TIME WOULD RECOMMEND FLASH FLOOD WATCH FOR AREAS WITH
LOWEST FLASH FLOOD GUIDANCE...ESPECIALLY IN CENTRAL MISSOURI.

1ST PERIOD RECOMMENDATIONS...

FLASH FLOOD WATCH FOR TONIGHT...NORTH AND EAST OF LINE FROM
FT SCOTT...JOPLIN...OZARK TO ALTON.

COU GROUP...SHOWERS AND THUNDERSTORMS LIKELY TONIGHT WITH HEAVY RAIN
POSSIBLE.  LOW IN THE MIDDLE 60S.  NORTHEAST WIND 5 TO 10 MPH.

SGF/UNO GROUP...SHOWERS AND THUNDERSTORMS LIKELY TONIGHT. HEAVY RAIN
POSSIBLE.  LOW IN THE UPPER 60S.  WIND BECOMING NORTHEAST 5 TO 10 MPH.

JLN GROUP...SHOWERS AND THUNDERSTORMS LIKELY TONIGHT.  LOW AROUND 70.
WIND BECOMING NORTHEAST 5 TO 10 MPH.

CCF...
SGF EB 069/081 066/085 067 24653
JLN EB 071/082 067/087 069 24653

JOHNSON

In the hours before

Special weather statement, Jul 30, 4:09 PM CDT, 3 hours 13 minutes before
MOZ055>058-066>071-077>083-089>092-098-310315-

SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
409 PM CDT THU JUL 30 1998

...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE FOLLOWING
COUNTIES...

...IN CENTRAL... SOUTHWEST... AND SOUTH CENTRAL MISSOURI...

BARTON            BENTON            CAMDEN            CEDAR
DADE              DALLAS            DENT              GREENE
HICKORY           LACLEDE           MARIES            MILLER
MORGAN            PHELPS            POLK              PULASKI
SHANNON           ST. CLAIR         TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           SPRINGFIELD       NEVADA
CAMDENTON         FORT LEONARD WOOD LAMAR             BOLIVAR
SALEM             MARSHFIELD        WARSAW

A SLOW MOVING COLD FRONT WILL PUSH INTO SOUTHERN MISSOURI TONIGHT AND
WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS THIS EVENING AND
TONIGHT.  HEAVY RAINFALL HAS OCCURRED IN PORTIONS OF THE AREA FOR THE
PAST FIVE NIGHTS AND THE GROUND REMAINS SATURATED.  ADDITIONAL HEAVY
RAINFALL WILL LIKELY PRODUCE RUNOFF FLASH FLOODING.  ONE TO TWO
INCHES OF RAIN WILL BE POSSIBLE IN THE WATCH AREA WITH LOCALIZED
THREE TO FOUR INCH AMOUNTS POSSIBLE.

THIS IS A POTENTIALLY DANGEROUS SITUATION.  IF CAMPING...BE PREPARED
TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP.
MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER
CROSSINGS.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROS&S FLOODED ROADS. FIND ALTERNATE ROUTES.

LINDENBERG
Special weather statement, Jul 30, 4:09 PM CDT, 3 hours 13 minutes before
MOZ055>058-066>071-077>083-089>092-098-310315-

SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
409 PM CDT THU JUL 30 1998

...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE FOLLOWING
COUNTIES...

...IN CENTRAL... SOUTHWEST... AND SOUTH CENTRAL MISSOURI...

BARTON            BENTON            CAMDEN            CEDAR
DADE              DALLAS            DENT              GREENE
HICKORY           LACLEDE           MARIES            MILLER
MORGAN            PHELPS            POLK              PULASKI
SHANNON           ST. CLAIR         TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           SPRINGFIELD       NEVADA
CAMDENTON         FORT LEONARD WOOD LAMAR             BOLIVAR
SALEM             MARSHFIELD        WARSAW

A SLOW MOVING COLD FRONT WILL PUSH INTO SOUTHERN MISSOURI TONIGHT AND
WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS THIS EVENING AND
TONIGHT.  HEAVY RAINFALL HAS OCCURRED IN PORTIONS OF THE AREA FOR THE
PAST FIVE NIGHTS AND THE GROUND REMAINS SATURATED.  ADDITIONAL HEAVY
RAINFALL WILL LIKELY PRODUCE RUNOFF FLASH FLOODING.  ONE TO TWO
INCHES OF RAIN WILL BE POSSIBLE IN THE WATCH AREA WITH LOCALIZED
THREE TO FOUR INCH AMOUNTS POSSIBLE.

THIS IS A POTENTIALLY DANGEROUS SITUATION.  IF CAMPING...BE PREPARED
TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP.
MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER
CROSSINGS.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROS&S FLOODED ROADS. FIND ALTERNATE ROUTES.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:25 PM CDTFlash Flood WarningSGFOregon5 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.